Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 63, NWS Hastings, NE

May 16, 2017Fillmore County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 6:07 PM CDT for Fillmore County, Nebraska. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 6:07 PM CDT (23:07 UTC)
Expired
May 16, 2017, 6:30 PM CDT
In force
23 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fillmore County, NE

The radar

The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:07 PM CDTHAIL 1Ohiowa, NEDIME UP TO QUARTER SIZE. TIME EST FM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS53 KGID 162307
SVRGID
NEC059-162330-
/O.NEW.KGID.SV.W.0063.170516T2307Z-170516T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
607 PM CDT TUE MAY 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fillmore County in south central Nebraska...

* Until 630 PM CDT

* At 607 PM CDT, a severe thunderstorm was located near Milligan, or
  29 miles south of York, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Milligan, Ohiowa and Strang. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9765 4057 9757 4061 9737 4035 9737
TIME...MOT...LOC 2307Z 214DEG 34KT 4047 9744 

HAIL...1.00IN
WIND...60MPH
 
$$

Fay
2 follow-up statements
368 
WWUS53 KGID 162319
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
619 PM CDT TUE MAY 16 2017

NEC059-162330-
/O.CON.KGID.SV.W.0063.000000T0000Z-170516T2330Z/
Fillmore NE-
619 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN FILLMORE COUNTY...

At 618 PM CDT, a severe thunderstorm was located over Milligan, or 26
miles southeast of York, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Milligan, Ohiowa and Strang. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9765 4057 9751 4061 9737 4035 9737
TIME...MOT...LOC 2318Z 206DEG 25KT 4052 9740 

HAIL...1.00IN
WIND...60MPH
 
$$

Fay
273 
WWUS53 KGID 162328
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
628 PM CDT TUE MAY 16 2017

NEC059-162338-
/O.EXP.KGID.SV.W.0063.000000T0000Z-170516T2330Z/
Fillmore NE-
628 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FILLMORE COUNTY
WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4035 9765 4057 9751 4061 9737 4035 9737
TIME...MOT...LOC 2328Z 214DEG 34KT 4058 9734 

$$

Fay

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:18 PM CDT, 49 minutes earlier.

Area forecast discussion, May 16, 5:18 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
518 PM CDT Tue May 16 2017

.UPDATE...
Issued at 506 PM CDT Tue May 16 2017

Thunderstorms are continuing to develop and intensify across the
local area this afternoon. After coordination with surrounding
offices and the storm prediction center, a severe thunderstorm
watch is now in effect for much of the area through midnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM CDT Tue May 16 2017

The ingredients are in place for an active evening and
potentially overnight period across the local area today with
multiple rounds of convection possible.

With clear skies this morning and through the early afternoon
hours...instability was able to build and the CIN has mostly
eroded over the past couple of hours...which means only weak
forcing will likely be needed to get some explosive convection
initiated this evening...and with a surface trough tracking
across the western fringes of the local area this afternoon and
an upper level disturbance emerging out of the southwest
overnight...forcing should be no problem. In addition...with good
shear and instability values already present in the atmosphere...
expect the potential for organized convection with a few
supercells across the local area...capable of producing large hail
and strong thunderstorm wind gusts. Can also not rule out an
isolated tornado or two through the early evening hours as 0-6 KM
shear values upwards of 50KTs are forecast through around 06Z.

After the initial round of convection propagates northeastward
across the local area this evening...expect an additional round of
thunderstorms to potentially roll in from the west as convection
across the high plains gets enhanced by the approaching shortwave
out of the southwest. This should keep the radar active through
the early morning hours Wednesday...although the greatest
potential for significant severe thunderstorms appears to be over
the remainder of the afternoon hours through this evening.

As the surface and upper level low track across the heart of the
local area tomorrow...expect a mostly cloudy day with additional
chances for some showers and thunderstorms...although the severe
potential looks fairly low at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM CDT Tue May 16 2017

Expect multiple chances for showers and thunderstorms across the
local area through the extended periods as an upper level low
meanders across the intermountain west sending multiple impulses
across the local area from time to time. With relatively cooler
air in place across the region...expect instability and severe
thunderstorm chances to be somewhat limited with temperatures
hovering near to just below seasonal norms each day.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1230 PM CDT Tue May 16 2017

Plenty of uncertainty in the afternoon TAFs today. Expect showers
and thunderstorms to develop over the next couple of hours ahead
of an upper level wave across northeastern New Mexico. As these
storms propagate northeastward...expect mid level clouds to
increase with SHRA's and TSRA's overspreading much of the local
area by around 17/00Z. Winds ahead of this wave will generally be
out of the southwest...with multiple rounds of thunderstorms then
becoming possible during the evening and overnight hours. For the
time being...kept prevailing VFR conditions with a CB and a mention
of a VCTS through much of the time period...with chances tapering
off during the morning hours Wednesday. That said...expect MVFR
or lower CIGS/VSBYS...along with very gusty winds...with any
TSRAs that impact either terminal.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Rossi
SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CDT Tue May 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the entire forecast area
this afternoon through tonight. At this time, the best chances
look to come after 6 PM, with the primary hazards being hail up
to 2 inches in diameter and wind gusts near 70 MPH. In addition...
localized heavy rain and flooding, as well as an isolated
tornado, cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances linger across the outlook area through
Wednesday, then intermittent thunderstorms are possible Thursday
through Friday night. Severe thunderstorms are not expected at
this time.

Another chance for thunderstorms returns next Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon
through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, May 16, 5:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 S ALTON               39.46N 98.95W
05/16/2017  E0.88 INCH       OSBORNE            KS   LAW ENFORCEMENT

&&
Local storm report, May 16, 5:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             BURR OAK                39.87N 98.31W
05/16/2017  M1.00 INCH       JEWELL             KS   CO-OP OBSERVER

&&
Local storm report, May 16, 5:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     1 W LOGAN               39.66N 99.58W
05/16/2017  M71 MPH          PHILLIPS           KS   MESONET

            PKWND 75 MPH 543 PM.

&&

KELLEY
Local storm report, May 16, 5:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 W BRUNING             40.34N 97.59W
05/16/2017  E1.00 INCH       THAYER             NE   STORM CHASER

            ONGOING.

&&
Local storm report, May 16, 6:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     5 WSW AGRA              39.74N 99.22W
05/16/2017  E55 MPH          PHILLIPS           KS   TRAINED SPOTTER

            PEA TO HALF INCH HAIL ALSO ONGOING.

&&

PETR
Local storm report, May 16, 6:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
602 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             2 W HEBRON              40.17N 97.63W
05/16/2017  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

            2 WEST OF HEBRON.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:08 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan52 min
May 15, 7:33 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps42 min
May 15, 8:04 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney, Phelps41 min
May 15, 8:25 PM CDTSpecial Weather StatementGIDFurnas35 min
May 15, 8:29 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Hall, Kearney, Webster61 min
May 15, 8:40 PM CDTSpecial Weather StatementGIDHall50 min
May 15, 8:50 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Gosper, Harlan, Phelps40 min
May 15, 9:09 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan51 min
May 15, 9:13 PM CDTSpecial Weather StatementGIDClay, Hall, Hamilton47 min
May 15, 9:28 PM CDTSpecial Weather StatementGIDFranklin, Harlan, Kearney, Phelps47 min
May 15, 9:54 PM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, Polk, York51 min
May 15, 10:14 PM CDTSpecial Weather StatementGIDAdams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more46 min
May 15, 10:48 PM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more42 min
May 15, 11:06 PM CDTSpecial Weather StatementGIDBuffalo, Franklin, Kearney24 min
May 15, 11:30 PM CDTSpecial Weather StatementGIDFillmore, Nuckolls, Polk, York30 min
May 15, 11:52 PM CDTSpecial Weather StatementGIDAdams, Clay, Hall, Hamilton, Webster38 min
May 16, 12:41 AM CDTSpecial Weather StatementGIDClay, Fillmore34 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster37 min
May 16, 4:11 PM CDTSevere Thunderstorm WarningGIDNuckolls33 min
May 16, 4:18 PM CDTSpecial Weather StatementGIDFillmore27 min
May 16, 4:42 PM CDTSevere Thunderstorm WarningGIDFillmore, York33 min
May 16, 4:58 PM CDTSpecial Weather StatementGIDThayer32 min
May 16, 5:27 PM CDTSpecial Weather StatementGIDThayer33 min
May 16, 5:40 PM CDTSevere Thunderstorm WarningGIDThayer50 min
May 16, 5:58 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster47 min
May 16, 6:11 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster34 min
May 16, 6:15 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan30 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningGIDAdams, Webster33 min
May 16, 6:59 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.